Kansas, 2006High Wind in Kansas, April 7, 2006
April 7, 2006 · NWS GLD · 3 events in 3 counties and zones
A strong storm system leaving the Rockies moved over Kansas and produced a period of very strong north winds over southwest Nebraska, northwest Kansas and eastern Colorado. Wind gusts of 45 to 60 mph were common in the area during the morning, resulting in minor damage.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system leaving the Rockies moved over Kansas and produced a period of very strong north winds over southwest Nebraska, northwest Kansas and eastern Colorado. Wind gusts of 45 to 60 mph were common in the area during the morning, resulting in minor damage. The Norton Dairy Queen received minor roof damage due to strong winds. A sign at the local animal shelter was damaged, which knocked a tree limb into power lines. This resulted in a loss of power to parts of Norton for several hours. A man lost control of his pickup truck on Interstate 70 in Sherman County due to strong wind gusts. He received minor injuries and was treated at the Goodland hospital.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 7, 1:37 AM MST, 4 hours 23 minutes earlier.
Area forecast discussion, Apr 7, 1:37 AM MST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
237 AM MDT FRI APR 7 2006
.DISCUSSION...VERY STRONG STACKED LOW CONTINUES TO MEANDER ALONG
THE KANSAS/NEBRASKA BORDER EARLY THIS MORNING WITH WIDESPREAD RAIN
WRAPPING INTO THE FORECAST AREA ALONG A WELL DEVELOPED TROWAL. THE
EASTWARD EXTENT OF THE RAIN/SNOW LINE WILL BE DIFFICULT TO
DETERMINE AS PHASE CHANGE IS JUST BEGINNING ACROSS SOUTHEAST
WYOMING AND ENTERING NORTHEAST COLORADO AROUND 08Z AS TEMPERATURES
FALL TO AROUND 35. SEE NO REASON TO ADJUST THE HIGH WIND WARNING AT
THIS TIME AS KGLD IS CURRENTLY GUSTING TO 46KT. WILL WATCH THE
LATEST TRENDS AND MAKE LAST MINUTE ADJUSTMENTS TO THE FIRST PERIOD
RAIN/SNOW LINE IF NECESSARY. LOWEST VISIBLITY SO FAR HAS BEEN KSNY
WITH 3/4SM -SN. 1/4 MILE VISIBILITY MAY BE DIFFICULT WITH
TEMPERATURES HOVERING AT OR SLIGHTLY ABOVE FREEZING...HOWEVER THE
CURRENT PLAN IS TO LET THE BLIZZARD WARNING RIDE.
TIMING STILL LOOKS REASONABLE WITH THE BULK OF THE PRECIPITATION
OCCURRING BEFORE 18Z. H5 LOW BEGINS TO FILL AND MOVE SOUTHEAST WITH
SOME CLEARING EXPECTED LATE IN THE PERIOD. TRENDED LOWS DOWN
TONIGHT AS SFC HIGH PRESSURE BUILDS SOUTH WITH LIGHT WINDS/CLEAR
SKIES AND GOOD RADIATIONAL COOLING EXPECTED.
NO MAJOR CHANGES EXPECTED THROUGH THE REST OF THE GRIDS.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON FOR
KSZ001-KSZ002-KSZ003-KSZ004-KSZ013-KSZ014-KSZ015-KSZ016-
KSZ027-KSZ028-KSZ029-KSZ041-KSZ042.
NE...HIGH WIND WARNING UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON FOR
NEZ079-NEZ080-NEZ081.
CO...HIGH WIND WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR COZ092.
HIGH WIND WARNING FROM 9 AM THIS MORNING TO 6 PM MDT THIS
AFTERNOON FOR COZ090-COZ091.
BLIZZARD WARNING UNTIL 2 PM MDT THIS AFTERNOON FOR COZ090-COZ091.
&&
MCGUIREHazardous weather outlook, Apr 7, 4:00 AM MST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
500 AM MDT FRI APR 7 2006
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
600 AM CDT FRI APR 7 2006 /500 AM MDT FRI APR 7 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TONIGHT AND TONIGHT
STRONG NORTH WINDS WILL CONTINUE ACROSS THE TRI-STATE AREA TODAY.
SUSTAINED WINDS OF 40 TO 50 MPH WITH GUSTS OF UP TO 60 MPH WILL BE
COMMON. THE WINDS WILL SUBSIDE BY EVENING.
RAIN WILL CHANGE TO SNOW ACROSS PORTIONS OF EAST CENTRAL COLORADO
THIS MORNING. THE SNOW AND WIND WILL COMBINE TO CREATE BLIZZARD
CONDITIONS THIS MORNING ACROSS YUMA AND KIT CARSON COUNTIES...WHERE
1 TO 2 INCHES OF SNOW WILL BE POSSIBLE.
A RAIN SNOW MIX WILL BE POSSIBLE ACROSS EXTREME SOUTHWEST NEBRASKA
AND WESTERN KANSAS DURING THE MORNING HOURS...MAINLY ALONG AND WEST
OF HIGHWAY 27. LITTLE OR NO ACCUMULATION IS EXPECTED.
RAIN AND SNOW WILL DIMINISH BY EARLY AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS MONDAY NIGHT ACROSS THE
AREA ASSOCIATED WITH A COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW DEPTH OR WIND DAMAGE.
MCGUIRE
In the hours before
Local storm report, Apr 7, 5:26 AM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
626 AM MDT FRI APR 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 AM NON-TSTM WND GST CHEYENNE WELLS 38.82N 102.35W
04/07/2006 M58 MPH CHEYENNE CO MESONET
&&
JMARTINHigh Wind, Sherman
- When
- April 7, 6:00 AM MST to 12:00 PM MST
- Where
- Sherman forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $8,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
High Wind, Norton
- When
- April 7, 6:00 AM MST to 12:00 PM MST
- Where
- Norton forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.784, -99.903 (the zone’s center; the record gives no point)
High Wind, Cheyenne
- When
- April 7, 6:00 AM MST to 12:00 PM MST
- Where
- Cheyenne forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Tennessee, April 7, 20067 deaths · 121 injured · $69 million · F3 · 1 event
- Tornadoes in Tennessee, April 7, 20063 deaths · $600,000 · F1 · 2 events
- Tornado in Tennessee, April 7, 20067 injured · $10 million · F3 · 1 event
- Tornado in Tennessee, April 7, 2006$5.0 million · F3 · 1 event
- Tornadoes and Flooding in Georgia, April 7 to 8, 20062 injured · $11 million · F2 · 48 events
- Tornadoes and Hail in Tennessee, April 7, 20065 injured · $2.5 million · F2 · 42 events
- Tornado in Kentucky, April 7, 20064 injured · $1.4 million · F2 · 1 event
- Tornado in Tennessee, April 7, 20064 injured · $4.0 million · F1 · 1 event
- Hail and Damaging Winds in Tennessee, April 7, 20061 injured · $1.0 million · 4 in hail · 65 events
- Tornadoes in Tennessee, April 7, 2006$300,000 · F2 · 2 events
- Tornado in Kentucky, April 7, 2006$175,000 · F2 · 1 event
- Hail and Damaging Winds in West Virginia, April 7, 20063 injured · $1.3 million · 1.75 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495053, 5495054, 5495055.